Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 1, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jun 9, 2017, 4:06 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 9, 2017, 9:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2017, 4:06 AM CDT (09:06 UTC)
- In effect from
- Jun 9, 2017, 9:00 AM CDT
- Expired
- Jun 9, 2017, 8:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WHUS43 KDLH 090906 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 406 AM CDT FRI JUN 9 2017 MNZ037-WIZ001-100100- /O.NEW.KDLH.BH.S.0001.170609T1400Z-170610T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 406 AM CDT FRI JUN 9 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM CDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM 9 AM CDT THIS MORNING THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ JJM
2 follow-up statements
491 WHUS43 KDLH 091434 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 934 AM CDT FRI JUN 9 2017 MNZ037-WIZ001-100100- /O.CON.KDLH.BH.S.0001.000000T0000Z-170610T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 934 AM CDT FRI JUN 9 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
989 WHUS43 KDLH 100112 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 812 PM CDT FRI JUN 9 2017 MNZ037-WIZ001-100215- /O.EXP.KDLH.BH.S.0001.000000T0000Z-170610T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 812 PM CDT FRI JUN 9 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... THE BEACH HAZARDS STATEMENT FOR RIP CURRENTS ALONG THE BEACHES OF MINNESOTA AND WISCONSIN POINTS HAS EXPIRED. HOWEVER, WAVE HEIGHTS AND THE RISK OF RIP CURRENTS WILL PERSIST INTO THE OVERNIGHT HOURS. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 9, 4:04 AM CDT, 2 minutes earlier.
Area forecast discussion, Jun 9, 4:04 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
404 AM CDT Fri Jun 9 2017
.SHORT TERM...(Today through Saturday)
Issued at 402 AM CDT Fri Jun 9 2017
Today appears to be the calm before a more active pattern sets up
for this weekend. Mid- to upper-level ridging will remain in control
over the region for much of the day, with mostly sunny skies
expected. There could be some diurnal cumulus clouds develop later
in the day, along with a lake breeze boundary expected to develop
later in the morning due to the abundant sunshine and diurnal
heating. Some of the meso-model guidance, including the HRRR and the
WRF ARW/NMM cores, prog some showers developing along the lake
breeze boundary. There's higher confidence in this occurring to the
north as more meso-model members are progging this, so put in a
slight chance of a shower over northeastern St. Louis and northern
Lake counties. Another above average day for temperatures today,
with highs in the mid to upper 60s along Lake Superior and into the
lower 80s further inland.
Then, a mid-level shortwave advances eastward out of an upper-level
low over the Pacific Northwest. Upper-level divergence develops
downstream of a 120+ kt jet streak, along with the aforementioned
shortwave ejecting out of the upper trough. The forcing from this
shortwave should ramp up later this evening, and especially
overnight into Saturday morning, as evidenced by the corridor of
stronger 850-300 mb layer omega from the Thaler QG progs. There
could be some strong to severe thunderstorms as this shortwave moves
through, as the GFS and NAM are indicating MLCAPE values between a
few hundred and up to 1500 J/kg, with 0-6 km bulk shear between 45
to 55 kts, which could bring some large hail and gusty winds
overnight. Moisture flux will increase ahead of the system as well
due to a strengthening ~50 kt low-level jet, increasing moisture
transport and increasing Pwat values to between 1.3 to 1.6", so some
torrential rainfall could also occur with these thunderstorms. A
Marginal Risk of severe weather has been issued from Cass and Crow
Wing counties, northward to Koochiching and extreme northwest St.
Louis county.
A secondary wave of convection is then expected for Saturday as the
associated sfc low pressure system, centered over southern Manitoba
and southwestern Ontario Canada, drags a cold front boundary across
the Northland, with the main threat for thunderstorms being in the
afternoon. Once again, instability will be high and available
moisture will be abundant due to moisture pooling ahead of the
front, with sfc dew point temperatures expected in the lower to mid
60s, so it will feel pretty humid. Again, hail and gusty winds will
be the main threats, along with torrential heavy rainfall as MLCAPE
values increase even further to between 1500 to 3000 J/kg ahead of
the front. A Marginal Risk of severe weather has been issued for
portions of the Northland, east of an Ely to Cloquet to Pine City
line, including all of northwest Wisconsin. The timing of the front
over this area will be ideal for convective development as the
largest destabilization and peak heating will be at this time in the
afternoon.
Another concern for Saturday looks to be temperatures, with the 925
mb model temperatures increasing into the mid to upper 20 degree C
range. High temperatures for Saturday will range from the lower 80s
across the north, and into the upper 80s south, with some locations
possibly seeing the first 90s of the year across the extreme
southern parts of our forecast area. Those planning on being outside
for weekend activities should pay special attention to thunderstorm
activity due to severe weather, as well as to take it easy during
the high heat and humidity of Saturday afternoon.
.LONG TERM...(Saturday night through Thursday)
Issued at 402 AM CDT Fri Jun 9 2017
An active weather pattern will prevail this weekend and through much
of next week leading to numerous chances for showers and storms, and
likely improving the recently-developed "D1" drought across portions
of northern Minnesota. Some storms will be strong to severe, and
there may be a threat for flash flooding at times, especially on
Sunday/Sunday night in northwest Wisconsin. Temperatures slowly
transitioning from above normal this weekend to near-normal by next
weekend.
On the synoptic scale an upper low will move across the west coast
and intermountain west late this weekend into early next week,
ejecting into the northern plains towards mid-week. Ahead of the low
numerous low/mid-level shortwave troughs will eject into the
northern Great Plains and Upper Midwest, and with southerly to
southwesterly flow in the low levels advecting in moisture-rich air
from the Gulf of Mexico there will be the potential for both strong
to severe storms and heavy rainfall.
Late Saturday a cold front will move across the upper Midwest from
west to east resulting in a less moist Canadian airmass to spread
across the Northland on Sunday. However, this will be short-lived as
the front rises north as a warm front on Sunday. Convection is
expected to fire across this warm front Sunday into Sunday night
with precipitable water values approaching 2.00" - extreme values
compared to climatology. With the generally westerly (along-front)
winds aloft, storm motions will favor training storms producing
heavy rainfall. At this time model consensus favors northwest
Wisconsin - especially south of a line from Hayward to Park Falls -
for the best potential of flash flooding. Our partners at the
Weather Prediction Center have included all of northwest Wisconsin
and adjacent locations in east-central Minnesota within a Marginal
to Slight risk for flash flooding. In addition, there will be a
potential for a few strong to severe storms Sunday afternoon, which
has lead our partners at the Storm Prediction Center to include a
marginal risk for severe storms in this same area.
On Monday a mid-level shortwave ridge builds into the northern
Plains and Upper Midwest which will result in some large-scale
substance and thus the potential for precipitation to decrease.
However, with a warm frontal zone in the vicinity additional showers
and storms are possible Monday afternoon/evening. A surface low
deepens over the central high plains late Monday into Tuesday as the
main upper low ejects out of the intermountain west with the
associated warm front lifting north across the Northland late Monday
into Tuesday leading to continued potential for showers and storms
through THursday when the cold front associated with the surface low
finally moves through. While there still remains some model
disagreement, the latest model consensus takes the low on a track
into southern Manitoba early Thursday then east across northwest
Ontario late-week. Temperatures will lower to more near-normal
values by Friday, but the chance for showers will return in the
post- frontal environment as cooler air aloft leads to some
instability aloft, though any thunderstorms that develop in this
wrap-around flow would be much weaker than storms earlier in the
week.
Looking ahead to next weekend, the upper low responsible for the
active weather pattern all week looks to get stuck over the upper
Great Lakes region between a mid-level longwave ridge building in
from the west and an area of high pressure over Hudson Bay. This
would result in cooler easterly flow pattern for the Upper Midwest
next weekend with a low chance for light precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1222 AM CDT Fri Jun 9 2017
A mix of mid and high level clouds with VFR through the forecast.
The exception being at HIB where MVFR vsbys with BR is possible from
11Z to 13Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 72 52 85 57 / 0 30 40 10
INL 81 60 82 54 / 0 50 40 10
BRD 83 64 89 57 / 0 50 10 10
HYR 82 61 90 57 / 0 10 30 20
ASX 71 51 88 58 / 10 20 40 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from 9 AM CDT this morning through this
evening for WIZ001.
MN...Beach Hazards Statement from 9 AM CDT this morning through this
evening for MNZ037.
LS...None.
&&
SHORT TERM...JTS
LONG TERM...JJM
AVIATION...GSFHazardous weather outlook, Jun 8, 8:08 PM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 808 PM CDT Thu Jun 8 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 808 PM CDT Thu Jun 8 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are multiple opportunities for thunderstorms this weekend through the middle of next week. Some of these storms could be strong to severe, but it is a bit too early for details. The storms could bring heavy rains. Hot and humid conditions are forecast for Saturday. Temperatures will likely climb well into the 80s, and even in the low 90s for some areas. Some areas from central Minnesota to northwest Wisconsin could see heat indices near 95 degrees in the afternoon. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed Tonight. LSZ121-140>148-091030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 808 PM CDT Thu Jun 8 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are multiple opportunities for thunderstorms this weekend through the middle of next week. Some of these storms could be strong to severe, but it is a bit too early for details. The storms could bring heavy rains. Gusty south to southwest winds near the South Shore, from the Twin Ports area to at least the Michigan border, on Saturday might result in hazardous conditions for small craft. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:28 PM CDT | Small Craft Advisory | DLH | 30 hr |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.